Diarrhea is a common side effect of treatment with some groups of drugs. For example, negative consequences of the treatment with most antibacterial drugs are their destructive effect not only on pathogenic but also healthful microorganisms, including the intestinal microflora.

Antibiotics, magnesium medications, antacids, medicines for pressure or arrhythmias, contraceptives, antifungals, and other drugs can cause diarrhea pretty often.

Diarrhea after taking Antibiotics

Most often, diarrhea occurs when taking drugs of bactericidal action with a wide spectrum of activity. These include the penicillin and cephalosporin group, aminoglycosides, macrolides. Most often, problems in the form of diarrhea occur when the drug is taken orally, especially if it is a long course with high doses.

Diarrhea can occur while taking Amoxicillin in the treatment of thrush. Taking Doxycycline can cause diarrhea, due to its choleretic and weakening effect. The active release of bile into the intestinal lumen leads to irritation of the small intestine and provokes diarrhea. In children, diarrhea can develop while taking Nurofen in the form of syrup. It is due to the irritating walls of the stomach and intestines by active ingredient (ibuprofen), as well as the presence in the composition of the components (polysorbate, glycerol, and maltitol), which also have an adverse effect.

Diarrhea can develop even a few days after the end of treatment. Manifestations of diarrhea are typical: cramps in the stomach, discomfort when pressing on the abdominal wall, bloating, flatulence etc.

Cancellation of the drug, intake of large amounts of fluid and a full-fledged milk-vegetable diet will spare the irritated intestines, colonize it with beneficial microbes and support their growth.

ED drugs and diarrhea

Some drugs for erectile dysfunction (ED) treatment like Viagra or Kamagra may cause diarrhea in rare cases. When using modern medications i.e. Cialis or Levitra such side effects do not happen.

The well-known drug Dapoxetine (Priligy) for prolonging ejaculation also causes diarrhea in about 7% of cases [1].

Contraceptives

In some cases, diarrhea may occur during the usage of contraceptive drugs in women (oral contraception). It is associated with individual intolerance to components or an allergic reaction, as well as fluctuations in hormonal levels. The appearance of diarrhea while taking these drugs is not dangerous, but it dramatically reduces the contraceptive effect. In this case, the therapy should be stopped and the drug should be replaced with another contraceptive.

What causes diarrhea after taking a drug

If diarrhea occurs while taking medications, its causes may be different. Most often, diarrhea occurs as a reaction to irritation of the intestinal mucosa. Stretching of the intestinal walls activates motility and, as a result, rumbling, bloating, urging to defecate and diarrhea.

Diarrhea can also develop as a result of the adverse effect of drugs on the intestinal microbial flora, which leads to the activation of conditionally pathogenic microorganisms. Their active growth leads to the development of inflammation in the intestinal wall and causes diarrhea.

Besides, an allergenic effect on the intestine, individual intolerance to the drug, its toxic effect on the intestinal wall in case of overdosing or multiplicity of use, violation of instructions for use (before meals, after it) can be cases of diarrhea. Typically, it is not prolonged and quickly disappears after the cancellation or replacement of drugs. But if diarrhea developed during the treatment, only a doctor can determine its cause. Diarrhea does not always occur due to medications, it can be a symptom of infection.

What should I do?

If you have developed diarrhea while taking medicine, you need to know how to treat it. First of all, you need to consult a doctor and cancel the medication. In most cases, all negative symptoms disappear after a couple of days. The doctor will be able to answer the question of how to treat diarrhea in details and prescribe the treatment with sorbents or antidiarrheal drugs, in order to restore the balance of fluids and salts in the body.

Leave a Reply

Your email address will not be published. Required fields are marked *